Iowa, 2009Flash Flooding in Iowa, May 15, 2009
May 15, 2009 · NWS DMX · 3 events in 1 county or zone
A strong warm front was positioned east to west across northern Missouri during the day on the 15th. A strong surge of moisture pushed over the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $30,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong warm front was positioned east to west across northern Missouri during the day on the 15th. A strong surge of moisture pushed over the front. Precipitable water values were in the 1.5 to 2 inch range over southern Iowa. Thunderstorms repeatedly formed across southern Iowa and northern Missouri. Widespread rainfall of 2 to 4 inches occurred. Many of these areas had received significant rainfall in the days before, so flash flood guidance was quite low. Flash flooding took place in Taylor County during the afternoon. Numerous roads were flooded and closed by flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at May 15, 7:55 AM CST, 4 hours 53 minutes earlier.
Area forecast discussion, May 15, 7:55 AM CST, 4 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
855 AM CDT FRI MAY 15 2009
.UPDATED FOR THE 12Z AVIATION DISCUSSION...
.SHORT TERM.../TODAY/
MOISTURE SURGING NWD WITH DEW POINTS IN THE MID 60S INTO SRN KS NOW.
DVLPG WRMFNT WILL MAKE PROGRESS NWD...BUT EXPECT IT TO BE TOUGH WITH
THE RAIN COOLED AIR IN THE CONVECTIVE AREA. WRMFNT EXPECTED TO
REACH THE SRN IA BORDER AREA BY 00Z. KEPT TEMPS DOWN FOR THE MOST
PART OVER THE CNTRL AND NERN ZONES AND WENT A BIT WRMR FARTHER NW
WHERE RAFL WILL NOT BE AS CONTINUOUS. CUR FFA LOOKS WELL PLACED AND
IS SUPPORTED WELL BY THE GFS FROM 00Z...THE 06Z NAM12 AND THE FIM
RUNS. NO CHNGS MADE THERE. CONSIDERED PUTTING IN SVR
WORDING...HWVR WITH LTL CHC FOR DECENT DESTABILIZATION FEEL THE
THREAT IS RELATIVELY LOW AND SHUD BE TO THE SE OF THE CWA FOR THE
MOST PART.
.LONG TERM.../TONIGHT THROUGH THU/
THE COLD FRONT WILL HEAD SOUTHEAST TONIGHT WITH SOME LINGERING RAIN
LIKELY SOUTHEAST DURING THE EARLY EVENING. A MUCH COOLER AIR MASS
WILL FILTER INTO THE REGION BEHIND THE FRONT...AND HIGHS SATURDAY
ARE ONLY EXPECTED TO REACH THE UPPER 50S TO LOWER 60S. BY SATURDAY
NIGHT...THE SFC RIDGE SHOULD STRADDLE THE FORECAST AREA WITH LIGHT
WINDS AND IDEAL CONDITIONS FOR RADIATIONAL COOLING. HAVE BUMPED
TEMPS DOWN A BIT SOME LOCATIONS AND EXPANDED THE FROST AREA.
EXPECTING MODERATING TEMPS INTO THE 70S BY MONDAY AS UPPER RIDGING
BUILDS IN.
IN THE LATER PERIODS...WILL FAVOR HPC IDEA OF LEANING TOWARDS
GFS/GFSENS/UKMET/GEM AND DISCOUNTING THE 15/00Z ECMWF. THE LATEST
RUN DIGS A H5 TROUGH INTO THE REGION LATE TUESDAY INTO
WEDNESDAY...WHILE THE OTHER MODELS MAINTAIN RIDGING OR ZONAL FLOW
AND WARMER TEMPERATURES. ON TUESDAY...THERE MAY BE SOME SHOWERS AND
STORMS OVER PARTS OF THE FORECAST AREA DEPENDING ON WHERE THE MAIN
SYNOPTIC BOUNDARY SETS UP BEFORE LIFTING NORTH. COLD FRONTAL PASSAGE
WILL LIKELY OCCUR LATE WEDNESDAY INTO THURSDAY WITH THE HIGHEST
COVERAGE OF PRECIP LIKELY. WILL TEMPER MAX TEMPS FOR TUESDAY A BIT
WITH THE BOUNDARY EXPECTED ACROSS THE STATE...OTHERWISE WARMER
READINGS LOOK REASONABLE THROUGH THE EXTENDED PERIOD.
&&
.AVIATION...15/12Z
SOME UNCERTAINTY IN THE SCENARIO TO UNFOLD TODAY...AS SITUATION
SIMILAR TO TWO DAYS AGO...WITH LOW LEVEL STRATUS/MORNING CONVECTION
IN PLACE AND AN ADDITIONAL THUNDER THREAT THIS AFTERNOON. MAIN
AVIATION SITES IMPACTED TODAY TO BE KDSM AND KOTM...WITH SOME
SHOWER/POSSIBLE THUNDER MAYBE SPREADING FAR ENOUGH NORTH TO IMPACT
KFOD...KMCW...AND KALO. OTHERWISE CIGS MAINLY IN THE IFR/LIFR RANGE
ACROSS SOUTHERN IOWA WITH A FEW HOLES LIFTING THEM INTO MVFR RANGE.
CIGS TO REMAIN LOW THROUGHOUT THE MORNING AT LEAST...WHERE
ANTICIPATE COULD LIFT THIS AFTERNOON INTO THE MVFR RANGE.
SOUTHEASTERLY WINDS AHEAD OF THE SFC LOW OFF TO THE WEST...TO CHANGE
TO THE NORTHWEST THIS EVENING INTO THE OVERNIGHT AS THE COLD FRONTAL
BOUNDARY MOVES THROUGH. CONTINUED CHANCES FOR -SHRA/-TSRA ACROSS THE
SOUTHERN CWA WITH CONVECTION STRETCHING BACK INTO CENTRAL KANSAS ALL
MOVING TO THE NORTHEAST. HARD TO NAIL DOWN THUNDER TIMING
ATTM...WITH RESPECT TO THE UNCERTAINTY OF ADDITIONAL DEVELOPMENT
THIS AFTERNOON.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...FLASH FLOOD WATCH TODAY /12Z-00Z/
PORTIONS OF SOUTH CENTRAL AND SOUTHEAST.
&&
LONG TERM...KINNEY
SHORT TERM...MS MAY 09
AVIATION...ALBRECHT
Hazardous weather outlook, May 15, 10:03 AM CST, 2 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
1103 AM CDT FRI MAY 15 2009
IAZ061-062-073>075-081>086-092>097-161015-
JASPER-POWESHIEK-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-
MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
1103 AM CDT FRI MAY 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
PERIODS OF THUNDERSTORMS WITH HEAVY RAIN WILL CONTINUE
TODAY...BEFORE PUSHING SOUTHEAST OF THE AREA DURING THE EARLY
EVENING. ISOLATED SEVERE THUNDERSTORMS WITH QUARTER SIZE HAIL AND
60 MPH WINDS ARE POSSIBLE...MAINLY SOUTH OF HIGHWAY 34. EXPECT
LOCALLY HEAVY RAIN...WITH TOTAL RAINFALL OF 3 TO 5 INCHES...AND
ISOLATED HIGHER AMOUNTS.
A FLASH FLOOD WATCH IS IN EFFECT FOR PORTIONS OF THE AREA. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY OF NEXT
WEEK. THE THREAT FOR SEVERE WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TODAY...ESPECIALLY DURING THE
AFTERNOON AND EARLY EVENING HOURS.
IAZ004>007-015>017-023>028-033>039-044>050-057>060-070>072-161015-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE-
BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-CASS-ADAIR-
MADISON-
1103 AM CDT FRI MAY 15 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA.
.DAY ONE...TODAY AND TONIGHT
EXPECT SCATTERED NON-SEVERE THUNDERSTORMS THIS AFTERNOON INTO
EARLY EVENING.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
FROST IS EXPECTED EARLY SUNDAY MORNING...MAINLY ALONG AND NORTH OF
HIGHWAY 30...AND IN THE NISHNABOTNA RIVER VALLEY.
ISOLATED THUNDERSTORMS ARE POSSIBLE TUESDAY THROUGH THURSDAY OF NEXT
WEEK. THE THREAT FOR SEVERE WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.
MJA
Flash Flood, Taylor
- When
- May 15, 12:48 PM CST to 2:00 PM CST
- Where
- Taylor County, 2.92 mi SSE of Bedford Arpt to 3.42 mi SE of Bedford Arpt
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 40.591, -94.700
Road was closed due to high water on 317th St between Orange Ave and Montana Ave.
Flash Flood, Taylor
- When
- May 15, 12:48 PM CST to 2:00 PM CST
- Where
- Taylor County, 2.95 mi SE of Bedford Arpt to 2.36 mi SE of Bedford Arpt
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 40.600, -94.680
Road was closed by high water on 310th St between Orange Ave and Montana Ave.
Flash Flood, Taylor
- When
- May 15, 12:48 PM CST to 2:00 PM CST
- Where
- Taylor County, 0.52 mi W of Blockton to 1.44 mi WSW of Blockton
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- County Official
- Coordinates
- 40.620, -94.480
Road was closed due to high water on 290th St. west of Blockton.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Illinois, May 15 to 16, 20091 death · $365,000 · 2.75 in hail · 53 events
- Tornadoes and Hail in Texas, May 15, 20091 injured · $168,000 · EF2 · 26 events
- Hail in Nebraska, May 15, 2009$875,000 · 1.75 in hail · 7 events
- Flash Flooding and Flooding in Indiana, May 15 to 16, 2009$225,000 · 1.75 in hail · 22 events
- Flooding in Illinois, May 15 to 19, 2009$500,000 · 2 events
- Flash Flooding and Flood in Indiana, May 15 to 16, 2009$350,000 · 3 events
- Flooding in Iowa, May 15 to 17, 2009$300,000 · 2 events
- Flash Flooding and Hail in Missouri, May 15, 20091.5 in hail · 56 events
- Flash Flood and Lightning Strike in Missouri, May 15, 2009$100,000 · 2 events
- Flash Flood and Flooding in Iowa, May 15, 2009$76,000 · 52 kt wind · 7 events
- Tornadoes and Hail in Kansas, May 15, 2009EF0 · 48 events
- Hail and Damaging Winds in Kansas, May 15, 20092.75 in hail · 47 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 159137, 159138, 159139.